NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 24, 2016
I have been on Glipizide XL for three years. Up until now it worked perfectly (blood sugars never over 110). Suddenly my blood sugars are irratic and often high. I am in good health and have not changed my diet or lifestyle. I know medication can become ineffective, but can medication actually begin to cause harm and do the opposite of what it should? I am a 49 year ole female, and I would appreciate any advice. Thank you for your time.
Type 2 diabetes is progressive over time. That means blood sugar goes in the direction of worsening over a period of years because of the slow, gradual loss of the beta cells in the pancreas which produce insulin. There is not strong evidence that this drug would be damaging - it is much more likely that worsening blood sugar represents either progression of the disease or changes in lifestyle measures (physical activity, food intake, stress). This warrants getting together with your main health care provider and/or perhaps a certified diabetes educator to talk about options.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati